Pennsylvania, 2016

Flash Flood in Pennsylvania, August 14, 2016

August 14, 2016 · NWS PBZ · 1 event in 1 county or zone

Scattered thunderstorms developed along a weak boundary the afternoon of the 14th. A weak EFU tornado occurred in Belmont county, Ohio, while isolated flash flooding was reported in Fayette county in Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered thunderstorms developed along a weak boundary the afternoon of the 14th. A weak EFU tornado occurred in Belmont county, Ohio, while isolated flash flooding was reported in Fayette county in Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 14, 1:54 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 14, 1:54 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
254 PM EDT SUN AUG 14 2016

.SYNOPSIS...
Unsettled weather with high humidity will remain into the first
half of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
Coverage of showers and a few thunderstorms will become fairly
widespread into the evening as a shortwave pushes a weak boundary
south. PWATs still near 2 inches so expect some heavy downpours,
but unless training of cells can occur movement of cells of near
25Kts should keep any flooding concerns in check. Showers and
storms will diminish later tonight as boundary begins to wash out,
and better mid-level support should become less numerous as low
level instability wanes. Continued warm and humid conditions.

What remains of boundary may be shunted north Monday as stronger
mid-level shortwaves head toward the lower Ohio Valley. With
continued low level moisture and high PWATs, expect shower and
thunderstorm chances to increase into the afternoon.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
Little change to ongoing pattern into Tuesday with warm and humid
conditions with diurnally driven showers and thunderstorms. Models
now trying to take a stronger shortwave around periphery of ridge
and across the Great Lakes, pushing a frontal boundary south of
the region by late Wednesday. This will bring a better chance of
showers and storms Tuesday night into Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Mid-level pattern looks to be in transition through the weekend as
a deeper trough moves into the western Great Lakes, pushing a
cold front toward the region by Sunday. Continued warm and muggy
ahead of this system, with Friday being a possible dry day as
heights rise ahead of trough. Only slight modifications to the
Superblend, which was in general agreement with ECMWF and GFS.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Showers and scattered thunderstorms associated with a crossing
shortwave should continue to result in MVFR to occasional IFR
conditions through the afternoon. A return to VFR is expected for
most ports as the showers and storms taper off with exiting
shortwave support this evening. MVFR is possible again toward
morning mainly for ports north of I 80 with low level moisture in
place. Scattered showers/storms are possible again Monday but
with limited coverage left mention out of tafs for now.

.OUTLOOK /MONDAY NIGHT THROUGH FRIDAY/...
A series of disturbances will bring isolated to scattered shower
and thunderstorm restrictions through Thursday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 14, 3:20 AM EST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
420 AM EDT SUN AUG 14 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-150830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
420 AM EDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY HEAVY RAINFALL IN THUNDERSTORMS COULD PRODUCE LOCALIZED
FLOODING THROUGH THIS EVENING MAINLY IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 14, 11:41 AM EST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1241 PM EDT SUN AUG 14 2016

OHZ057-058-141730-
MUSKINGUM-GUERNSEY-
1241 PM EDT SUN AUG 14 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GUERNSEY AND
NORTHEASTERN MUSKINGUM COUNTIES...

AT 1241 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
NORTH ZANESVILLE...OR 8 MILES EAST OF ZANESVILLE...MOVING NORTHEAST
AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...NEW CONCORD...BYESVILLE...NORTH ZANESVILLE...
PLEASANT GROVE...OLD WASHINGTON...NORWICH...CHANDLERSVILLE...
OTSEGO...BRIDGEVILLE...DUNCAN FALLS...BODEN...
SALT FORK STATE PARK AND KIMBOLTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 70 IN OHIO BETWEEN MILE MARKERS 158 AND 189.

  INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 43 AND 59.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4015 8175 4015 8167 4020 8167 4022 8162
      4022 8153 4003 8138 3986 8189 4001 8200
TIME...MOT...LOC 1641Z 240DEG 20KT 3998 8187

07
Special weather statement, Aug 14, 12:11 PM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
111 PM EDT SUN AUG 14 2016

OHZ057-058-068-141800-
MUSKINGUM-GUERNSEY-NOBLE-
111 PM EDT SUN AUG 14 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NOBLE...
SOUTHWESTERN GUERNSEY AND SOUTHERN MUSKINGUM COUNTIES...

AT 110 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
SOUTH ZANESVILLE...OR 9 MILES SOUTH OF ZANESVILLE...MOVING EAST AT 30
MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CALDWELL...DUDLEY...PHILO...SENECAVILLE...PLEASANT CITY...
CUMBERLAND...BELLE VALLEY...SARAHSVILLE...CHANDLERSVILLE...
RURALDALE...HIGH HILL...CANNELVILLE...DUNCAN FALLS...
EAST FULTONHAM...BLUE ROCK STATE PARK AND WOLF RUN STATE PARK.

THIS INCLUDES  INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 21 AND 39.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3995 8145 3968 8144 3969 8164 3975 8164
      3977 8207 3982 8207 3982 8212 3988 8212
TIME...MOT...LOC 1710Z 267DEG 28KT 3980 8202

07
Special weather statement, Aug 14, 12:33 PM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
133 PM EDT SUN AUG 14 2016

OHZ049-058-059-141815-
GUERNSEY-HARRISON-BELMONT-
133 PM EDT SUN AUG 14 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GUERNSEY...
NORTHWESTERN BELMONT AND SOUTHWESTERN HARRISON COUNTIES...

AT 133 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BYESVILLE...OR
NEAR CAMBRIDGE...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
BARNESVILLE...CADIZ...BYESVILLE...BETHESDA...ANTRIM...FLUSHING...
QUAKER CITY...SENECAVILLE...BELMONT...HOLLOWAY...LORE CITY...
NEW ATHENS...MORRISTOWN...OLD WASHINGTON...SALESVILLE...PIEDMONT...
FAIRVIEW...SALT FORK STATE PARK...
BARKCAMP STATE PARK AND PIEDMONT LAKE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 70 IN OHIO BETWEEN MILE MARKERS 181 AND 213.

  INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 39 AND 43...AND BETWEEN
  MILE MARKERS 49 AND 52.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4011 8158 4025 8102 3999 8094 3995 8132
      3995 8138 3994 8139 3993 8153
TIME...MOT...LOC 1733Z 257DEG 22KT 4004 8147

07
Local storm report, Aug 14, 2:58 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
358 PM EDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HEAVY RAIN       PERRYOPOLIS             40.09N  79.75W
08/14/2016  M2.00 INCH       FAYETTE            PA   TRAINED SPOTTER

            ONE HOUR RAINFALL

&&

EVENT NUMBER PBZ1601762

XX

The radar

The Pittsburgh radar (KPBZ), 63 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fayette

When
August 14, 3:30 PM EST to 5:00 PM EST
Where
Fayette County, 0.53 mi E of Perryopolis to 0.59 mi E of Perryopolis
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.080, -79.760

The Fire Department reported Washington Run overflowed with flash flooding bringing water into a business for a time, with limited damage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647956.